Wisconsin, 2009Flash Flooding and Hail in Wisconsin, August 7 to 8, 2009
August 7 to 8, 2009 · NWS MPX · 10 events in 6 counties and zones
Thunderstorms began to develop across portions of southern Minnesota the night of August 7th before midnight. A strong low level jet and deep moisture advection caused several waves of thunderstorms to develop along a line from near Hutchinson Minnesota, to the southern Twin Cities metro area, and into portions of west central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $265,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms began to develop across portions of southern Minnesota the night of August 7th before midnight. A strong low level jet and deep moisture advection caused several waves of thunderstorms to develop along a line from near Hutchinson Minnesota, to the southern Twin Cities metro area, and into portions of west central Wisconsin. Two to four inches of rainfall was common in a 6 hour period, with locally four to six inches in a narrow band from the southwestern portions of the Twin Cities to portions of West Central Wisconsin, from Prescott to Eau Claire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 7, 5:30 PM CST, 6 hours earlier.
Area forecast discussion, Aug 7, 5:30 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
630 PM CDT FRI AUG 7 2009
.DISCUSSION...
TONIGHT...SFC WARM FRONT DEVELOPING FROM NORTHERN NEBRASKA EASTWARD
INTO NORTHWEST IOWA AND EXTENDING INTO SOUTHEASTERN IOWA THIS
AFTERNOON...IN CONJUNCTION WITH LOW PRESSURE ACROSS THE
CENTRAL/EASTERN DAKOTAS... WILL PUSH NORTHWARD THROUGH THE EVENING.
WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH EJECTING FROM EASTERN
COLORADO INTO WESTERN NEBRASKA. VERY WARM MID LEVEL AIR ACROSS FAR
SOUTHWESTERN MN INTO SD/NE/IA WILL CONTINUE TO LIMIT CONVECTIVE
DEVELOPMENT A LITTLE LONGER. ABUNDANT STRATUS FOLLOWING THIS
MORNING/S RAIN CONTINUES ACROSS THE AREA WHICH HAS KEPT SFC BASED
INSTABILITY FROM DEVELOPING IN THE CWA. ELEVATED INSTABILITY IS IN
PLACE WITH SFC BASED INSTABILITY STILL EXPECTED TO PUSH NORTHWARD
INTO THE SOUTHWESTERN AND SOUTHERN CWA THROUGH THE EVENING. BASED ON
CURRENT TRENDS AND LOCATION OF WARM FRONT AND UPPER WAVE CONVECTION
IS EXPECTED TO DEVELOP IN THE SD/IA/NE TRI-STATE BORDER AREA BY
AROUND 00Z.
MAIN QUESTION REVOLVES AROUND EVOLUTION OF CONVECTION THROUGH THE
EVENING AND ASSOCIATED SEVERE POTENTIAL. THE WARM FRONT LOOKS TO
REMAIN ACROSS FAR NORTHERN IOWA THROUGH 00Z AND MAY BE AS FAR
NORTH AS THE EXTREME SOUTHWESTERN CWA 03Z. MAIN AREA OF CONVECTION
IS EXPECTED TO MOVE EASTWARD ALONG OR JUST SOUTH OF THE MN/IA
BORDER AND EVOLVE INTO AN MCS AS IT DOES SO. TORNADO THREAT LOOKS
TO BE CONFINED TO AREAS NEAR THE IA BORDER AND SLIGHTLY
NORTHWESTWARD INTO FAR SW MN... BUT THE STORMS MAY EVOLVE MORE
INTO A COMPLEX BY THE TIME IT REACHES THE CWA. OTHER NEGATIVE
FACTORS FOR TORNADOES EXIST BY THE TIME STORMS AND OR THE WARM
FRONT REACH THE CWA...MOST NOTABLY LOW LEVEL CIN IS FORECAST TO BE
STRONG THROUGH THE EVENING WITH VALUES OF GREATER THAT 150 J/KG.
WITH THE APPROACH OF THE SHORTWAVE SHRA/TSRA COVERAGE IS EXPECTED
TO EXPAND NORTHEASTWARD IN CONJUNCTION WITH INCREASING LOW LEVEL
JET NOSING INTO SOUTHERN MN. CAVEAT WOULD BE MCS HUGGING THE MN/IA
BORDER WHICH WOULD MITIGATE NORTHWARD DEVELOPMENT DURING THE LATE
EVENING BUT WILL CONTINUE WITH LIKELY POPS FOCUSED FROM KRWF TO
KMSP TO KEAU INTO THE OVERNIGHT WITH HAIL AND SOME WIND POTENTIAL
CONTINUING. BULK OF ANY PRECIP THAT OCCURS TONIGHT WILL BE EXITING
THE AREA BY AROUND 12Z AS WARM FRONT PUSHES INTO THE CENTRAL CWA.
..MDB..
WARM FRONT WILL LIKELY BE SUPPRESSED SOMEWHAT SOUTHWARD WITH IOWA
MCS... BUT ONCE THE MCS GOES BY... FRONT SHOULD BE ABLE TO MOVE
INTO SRN MN TOMORROW MORNING. SOME DIFFERENCE IN POSITIONING
BETWEEN THE NAM AND GFS. NAM BRINGS IT TO ABOUT RWF/RGK WHILE GFS
IS A LITTLE FARTHER NORTH AND SWINGS SFC LOW ON A MORE NORTHWARD
TRACK. REGARDLESS...A GOOD SHARE OF OUR MN CWA IS AT RISK FROM
SIGNIFICANT SVR WX. NAM LIFTED INDICES GO AS LOW AS -12 TOMORROW
AFTERNOON WITH POCKETS OF SFC BASED CAPES OVER 6000. 250MB WIND
MAX INTENSIFIES SLIGHTLY AS IT TREKS ACROSS CENTRAL MN TOMORROW
MIDDAY... AND THE NAM 0-6KM SHEAR IS ON THE ORDER OF 85 TO 90
KNOTS. LCLS ON THE ORDER OF 4000-5000 FT AT INITIATION. GFS ALSO
VERY IMPRESSIVE WITH SVR WX PARAMETERS BUT IT IS A COUPLE DEGREES
WARMER WITH INCOMING HOT/DRY AIR AT MID LEVELS APPROACHING FROM
THE SW...AND BRINGS IT A LITTLE FARTHER INTO MN. BUT SVR WX LOOKS
A GOOD BET EVEN WITH THE GFS...JUST DISPLACED A BIT FARTHER NW.
WILL NOT BE SURPRISED TO SEE A FEW TORNADOES.
ONCE THIS GOES BY...SHORT WAVES ARE EMBEDDED IN BROAD UPPER TROUGH
THAT APPEARS TO BEGIN SHEARING OUT. WILL CARRY CHC STORMS THROUGH
SUNDAY NIGHT IN ALL AREAS THROUGH SVR WX THREAT WOULD MAINLY BE IN
OUR SOUTHEAST COUNTIES SUNDAY. COULD BE SOME SHOWERS MONDAY IN
NORTHWEST FLOW FROM MILLE LACS TO LADYSMITH AND EAU CLAIRE. AFTER
THAT... BROAD WSW UPPER FLOW RETURNS AND HOT/HUMID WX MOVES IN.
&&
.AVIATION.../00Z TAF ISSUANCE/
THE MAIN FORECAST CHALLENGE TONIGHT INTO SATURDAY MORNING ARE PRECIP
CHANCES AND CEILING HEIGHTS. WARM FRONT DRAPED JUST SOUTHWEST OF
MOST TAF SITES...WILL SLOWLY LIFT NORTHEAST OVER THE NEXT 24 HOURS.
A SHORTWAVE TROUGH OVER EASTERN NEBRASKA...WILL TRIGGER AN AREA OF
TSRAS OVER NORTHERN IOWA INTO SOUTHWEST MN OVERNIGHT. CONVECTION
EXPECTED TO WANE DOWN SATURDAY MORNING...AS WARM AIR ADVANCE
NORTHWARD OVER INTO SOUTHERN MN. A SFC WARM FRONT...WILL BE THE MAIN
FOCUS FOR SHOWERS AND THUNDERSTORMS DURING THE PERIOD. THERE IS A
THREAT OF STRONG TO SEVERE STORMS MY MIDDAY SATURDAY INTO THE
EVENING HOURS. MEANWHILE...CEILINGS WILL LOWER TO 500-1000 FEET AGL
OVERNIGHT. VISIBILITY WILL LOWER TO 4 TO 6 MILES IN FOG. CONDS
IMPROVING SATURDAY MORNING AS CEILING IMPROVE TO 2000-3500 FEET AGL.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
MDB/TDK/JM
Hazardous weather outlook, Aug 7, 8:37 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 PM CDT FRI AUG 7 2009
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
090245-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
937 PM CDT FRI AUG 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A SURFACE LOW CONTINUES TO SPIN ACROSS CENTRAL SOUTH DAKOTA
TONIGHT...WITH AN ASSOCIATED WARM FRONT EXTENDING EAST ACROSS
SOUTHEAST SOUTH DAKOTA INTO FAR NORTHWEST IOWA. THE FRONT EXTENDS
SOUTHEAST ACROSS IOWA INTO WEST CENTRAL ILLINOIS. A VERY UNSTABLE
AIRMASS HAS DEVELOPED ALONG AND SOUTH OF THIS FRONT...THOUGH A
STRONG CAP HAS KEPT THUNDERSTORMS FROM DEVELOPING UNTIL ABOUT 9 PM
ACROSS WEST CENTRAL IOWA. WITH THE STRENGTHENING OF THE LLJ
EXPECTED OVERNIGHT...THIS WARM FRONT WILL SLOWLY NUDGE NORTH
TOWARD SOUTHERN MINNESOTA. AS THIS DOES SO...THUNDERSTORMS ARE
EXPECTED TO EXPAND NORTH ALONG THE FRONT FROM CENTRAL IOWA INTO
SOUTH CENTRAL MINNESOTA AND POSSIBLY AS FAR NORTH AS US 12 IN
CENTRAL MINNESOTA. THIS ACTIVITY WILL MOVE EAST DURING THE
NIGHT...IMPACTING AREAS PRIMARILY ALONG AND SOUTH OF A
WILLMAR...TO TWIN CITIES METRO...TO CHIPPEWA FALLS LINE. GIVEN
MOIST AIR MASS IN PLACE...VERY HEAVY DOWNPOURS WILL BE POSSIBLE
WITH ANY STORMS THAT DEVELOP...WITH THE POTENTIAL FOR LOCALIZED
FLOODING IN URBAN AREAS AND OTHER POOR DRAINAGE LOCATIONS. TO GO
ALONG WITH THE HEAVY RAIN THREAT...LARGE HAIL WILL BE POSSIBLE
WITH THE STRONGEST STORMS...WITH A SMALLER THREAT EXISTING FOR
STRONG DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WEATHER PATTERN WILL REMAIN UNSTABLE THROUGH THE WEEKEND...AS
THE SURFACE BOUNDARY REMAINS IN THE AREA. AT THIS TIME...THERE IS
A CHANCE FOR SEVERE STORMS ON SATURDAY AND SUNDAY WITH THE
GREATEST POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES
SATURDAY.
AFTERNOON HEAT INDICES WILL REACH AROUND 100 DEGREES ACROSS SOUTH
CENTRAL MINNESOTA ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN
SATURDAY EVENING AND SUNDAY.
In the hours before
Special weather statement, Aug 7, 9:39 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CDT FRI AUG 7 2009
MNZ067-075-080430-
NICOLLET-SIBLEY-
1039 PM CDT FRI AUG 7 2009
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER NICOLLET AND SIBLEY
COUNTIES THROUGH 1130 PM CDT...
AT 1035 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LAFAYETTE. THIS STORM WAS MOVING NORTHEAST AT 35
MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LAFAYETTE.
WINTHROP.
NEW SWEDEN.
GAYLORD.
NEW AUBURN.
ARLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4447 9460 4463 9436 4463 9426 4471 9425
4472 9421 4472 9411 4458 9389 4455 9391
4454 9390 4453 9391 4434 9442
TIME...MOT...LOC 0339Z 227DEG 28KT 4448 9440Special weather statement, Aug 7, 10:04 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1104 PM CDT FRI AUG 7 2009
MNZ065>067-080430-
MCLEOD-RENVILLE-SIBLEY-
1104 PM CDT FRI AUG 7 2009
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER MCLEOD...RENVILLE AND
SIBLEY COUNTIES THROUGH 1130 PM CDT...
AT 1103 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHWEST OF HECTOR. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HECTOR.
BUFFALO LAKE.
LAKESIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4489 9478 4489 9449 4473 9450 4457 9464
4466 9492
TIME...MOT...LOC 0404Z 213DEG 22KT 4466 9477Event by event
3 heavy rain, 2 flash flood, 2 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Heavy Rain, Eau Claire
- When
- August 7, 11:30 PM CST to August 8, 1:30 AM CST
- Where
- Eau Claire County, 1.38 mi S of Altoona
- Reported by
- Trained Spotter
- Coordinates
- 44.780, -91.430
Torrential rainfall and ponding of water in streets were reported by the local media around Eau Claire, Wisconsin.
Heavy Rain, Pierce
- When
- August 7, 11:30 PM CST to August 8, 1:10 AM CST
- Where
- Pierce County, 1.47 mi E of Prescott
- Reported by
- Trained Spotter
- Coordinates
- 44.750, -92.790
A trained spotter reported several inches of rainfall over a short period of time around Prescott, Wisconsin.
Heavy Rain, Pierce
- When
- August 8, 12:00 AM CST to 7:00 AM CST
- Where
- Pierce County, 0.69 mi N of River Falls Arpt
- Reported by
- Trained Spotter
- Coordinates
- 44.860, -92.620
The River Falls Airport recorded 5.52 inches of rainfall, and most of it fell between midnight and 7 am.
Lightning, Dunn
- When
- August 8, 1:00 AM CST
- Where
- Dunn County, 0.45 mi S of Menomonie
- Property damage
- $65,000
- Reported by
- Newspaper
- Coordinates
- 44.874, -91.922
Lightning struck a pine tree which fell on a home in Memomonie, Wisconsin and caused a house fire.
Flash Flood, Pepin
- When
- August 8, 2:00 AM CST to 5:00 AM CST
- Where
- Pepin County, 1 mi W of Durand to 1 mi S of Durand
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 44.630, -91.990
Several gullies washed out, damaging infrastructure.
Flash Flood, Dunn
- When
- August 8, 2:00 AM CST to 5:00 AM CST
- Where
- Dunn County, 1 mi SW of Eau Galle to 5 mi W of Downsville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 44.690, -92.034
Trees washed out of banks and onto roads, branches that plugged culverts caused water to flow onto roads and produce damage to shoulders.
Hail, St. Croix
- When
- August 8, 7:40 AM CST
- Where
- St. Croix County, 0.69 mi S of Star Prairie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.190, -92.530
Thunderstorm Wind, Polk
- When
- August 8, 7:40 AM CST
- Where
- Polk County, 1.87 mi SSW of East Farmington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.225, -92.716
The local law enforcement officials reported a tree blown down and blocking 10th Street, west of County Road 35, or approximately two miles south of East Farmington, Wisconsin.
Thunderstorm Wind, Polk
- When
- August 8, 7:47 AM CST
- Where
- Polk County, 2.01 mi SW of Horse Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.251, -92.611
The local law enforcement officials reported trees blown down across Highway X, west of Horse Creek, Wisconsin.
Hail, St. Croix
- When
- August 8, 10:05 AM CST to 10:10 AM CST
- Where
- St. Croix County, 2.07 mi WNW of Emerald
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.090, -92.310
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, August 7, 2009$453,000 · 3 in hail · 15 events
- Hail and Damaging Wind in Wyoming, August 7 to 8, 2009$200,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in Wyoming, August 7 to 8, 20091 injured · $103,000 · 2.5 in hail · 10 events
- Damaging Wind and Lightning Strikes in Florida, August 7, 2009$38,000 · 4 events
- Hail and Damaging Winds in Montana, August 7, 20091.75 in hail · 19 events
- Hail in North Dakota, August 7, 2009$15,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in Georgia, August 7, 2009$2,000 · 1 in hail · 3 events
- Damaging Winds in Maine, August 7, 200952 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20092 events
- Hail in Wyoming, August 7, 20091.75 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 7, 20091 event
- Waterspout in Lake Erie, August 7, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178446, 178447, 178454, 187077, 191660, 191674, 178452, 180574, 178451, 178453.